Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 342, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 1:09 PM CDT for Panola County, Tate County, Tunica County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 1:09 PM CDT (18:09 UTC)
- Expired
- Oct 18, 2004, 1:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Panola County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 9:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 181809
SVRMEM
MSC107-137-143-181845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT MON OCT 18 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PANOLA COUNTY IN NORTHWEST MISSISSIPPI
TATE COUNTY IN NORTHWEST MISSISSIPPI
TUNICA COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 145 PM CDT
* AT 109 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER DUNDEE...MOVING EAST AT 55 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 145 PM CDT INCLUDE...
DUBBS...
LITTLE TEXAS...
CRENSHAW...STRAYHORN...
SENATOBIA...COMO...
.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3463 9050 3446 9049 3446 8989 3460 8996
3471 9003
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 11:19 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 18, 11:19 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 1119 AM CDT MON OCT 18 2004 .SHORT TERM...LATEST 88D RADAR FROM KLZK/KNQA THIS MORNING SHOWED A DECENT LINE OF SHOWERS AND THUNDERSTORMS NEAR THE MISSISSIPPI RIVER. THIS LINE DEVELOPED IN RESPONSE TO LEFT EXIT REGION FORCING OF A 90KT UPPER LEVEL JET. RATHER IMPRESSIVE 55KT LOW LEVEL JET SENDING +15C 850 MB DEWPOINTS INTO THE MID SOUTH. MAIN SHORT TERM FORECAST CONCERN THIS AFTERNOON IS SEVERE THUNDERSTORM POTENTIAL. CURRENT VISIBLE SATELLITE SHOWS CLEARING LINE FROM ROUGHLY WALNUT RIDGE ARKANSAS TO SOUTHWEST ARKANSAS WITH DECENT TEMPERATURE RECOVERY BEHIND THE INITIAL LINE WITH CU FIELD ACROSS THE NORTHERN THIRD OF ARKANSAS. SURFACE DEWPOINTS ACROSS THE MID SOUTH RANGE FROM THE UPPER 60S TO LOWER 70S. A MODIFIED SURFACE PARCEL (82/69) THIS AFTERNOON PRODUCES 2400 J/KG...0-3 KM STORM HELICITY VALUES AROUND 360 M2/S2...LI/S AROUND -7. ADDITIONALLY DECENT DIRECTIONAL SHEAR AND 0-6 KM BULK SHEAR VALUES AROUND 45 KTS POINT TO MAIN TYPE OF CONVECTION EXPECTED THIS AFTERNOON BEING SUPERCELLS. 850MB TEMPERATURES WILL INCREASE TO AROUND 16C THIS AFTERNOON...AND TEMPERATURES ACROSS THE FORECAST AREA WILL RANGE FROM THE UPPER 70S TO LOWER 80S WITH GUSTY WINDS FROM LOW LEVEL JET. WILL ADJUST FORECAST AS NEEDED FOR CURRENT TRENDS. CJC .PREV DISCUSSION...ISSUED 244 AM CDT MON OCT 18 2004. SURFACE WARM FRONT HAS MOVED LITTLE SINCE 00Z...NEAR A LIT-CKM-BHM LINE AT 07Z. MOST PRECIPITATION TO THIS POINT HAS BEEN WELL NORTH OF THE AREA IN MISSOURI. ISOLATED SHRA/TSRA HAVE DEVELOPED IN THE LAST 45 MINUTES TO THE NORTH OF INTERSTATE 40. WATCH 854 TIL 10Z FOR 6 COUNTIES IN NW SECTION OF CWA. WILL HOLD ON TO WATCH AS LONG AS CONVECTION CONTINUES TO DEVELOP. THIS CONVECTION IS ELEVATED...SO SURFACE BASED PARAMETERS OF LITTLE HELP IN DEFINING THREAT AREA. && .SHORT TERM (THROUGH WEDNESDAY)... SOUTHWESTERN TROF REMAINS IN PLACE THROUGH WEDNESDAY. FRONTAL SYSTEM WILL REMAIN TO THE WEST OF THE AREA FOR MUCH OF THAT TIME... POSSIBLY MOVING INTO NORTHWEST SECTIONS TUESDAY NIGHT OR WEDNESDAY MORNING. AS IMPULSES MOVE OUT OF THE SOUTHWESTERN TROF...PERIODS OF THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ONCE WE GET INTO THE WARM SECTOR LATER TODAY. BEST CHANCES FOR PRECIPITATION WILL BE DURING THE AFTERNOON HOURS TODAY AND TUESDAY. BEST MID-LEVEL LAPSE RATES TO NORTH OF CWA. POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS...MAINLY WIND AND HAIL...BEST HELICITY WELL NORTH OF THE AREA. WILL MENTION IN HWO... BUT LEAVE OUT OF ZONES FOR NOW. CURRENT TEMP FORECASTS IN LINE WITH NEIGHBORS. UPPER RIDGE BUILDS OVER THE AREA WEDNESDAY. STILL HAVE CAPES 1500- 2000...SO WILL STILL NEED SLIGHT CHANCE FOR WEDNESDAY. && .LONG TERM (BEYOND WEDNESDAY)... IF GFS SOLUTION VERIFIES...PRECIP WILL PROBABLY NEED PULLED FROM THE FORECAST FOR ABOUT 36 HOURS AROUND WEDNESDAY NIGHT OR THURSDAY... WITH UPPER RIDGE OVER THE AREA. STRONG PIECE OF SOUTHWEST SYSTEM FORECAST TO KICK OUT INTO MIDWEST FRIDAY AND SATURDAY. THIS MAY FINALLY DRAG FRONT INTO AREA. FOR NOW...NO ADJUSTMENTS TO EXTENDED...BUT THEY MAY NEED TO BE ADJUSTED LATER. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...TORNADO WATCH FOR ARC035-077-095-107-123 UNTIL 20Z. MS...TORNADO WATCH UNTIL 20Z FOR ALL COUNTIES. MO...NONE. TN...TORNADO WATCH FOR TNC047-069-071-109-157 UNTIL 20Z. && WAGNER
Hazardous weather outlook, Oct 18, 10:05 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1005 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF THE MID SOUTH. THE SEVERE WEATHER AREA WILL COVER MUCH OF THE FORECAST AREA...ALONG AND NORTH OF A LINE FROM SAVANNAH TENNESSEE TO CLARKSDALE MISSISSIPPI. LOW PRESSURE WILL MOVE FROM CENTRAL KANSAS INTO WESTERN MISSOURI TODAY. THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS THIS MORNING AND WILL AFFECT THE MID SOUTH DURING THE DAYLIGHT HOURS. UPPER LEVEL WINDS ARE SUPPORTIVE FOR THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SEVERE STORMS ARE POSSIBLE LATE THIS MORNING...THEN AGAIN DURING THE LATE AFTERNOON AND EVENING HOURS...AS REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE. SEE ONGOING WATCHES AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND AGAIN TUESDAY.
In the hours before
Local storm report, Oct 18, 11:47 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
&&
JFBLocal storm report, Oct 18, 12:00 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
1151 AM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
10/18/2004 1.50 INCH SHELBY TN PUBLIC
PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
REPORTED.
&&
JFBLocal storm report, Oct 18, 12:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
1151 AM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
10/18/2004 1.50 INCH SHELBY TN PUBLIC
PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
REPORTED.
1210 PM FLASH FLOOD FRAYSER 35.22N 89.97W
10/18/2004 SHELBY TN TRAINED SPOTTER
2 FEET OF WATER REPORTED NEAR THE INTERSECTION OF JAMES
AND HOLLYWOOD RD
&&
JFBSpecial weather statement, Oct 18, 12:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1254 PM CDT MON OCT 18 2004 TNZ053-090-091-181830- CHESTER TN-HARDEMAN TN-MCNAIRY TN- 100 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER...HARDEMAN AND MCNAIRY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF SILERTON AT 1254 PM CDT...MOVING EAST AT 35 MPH. SMALL HAIL AND WITH STRONG WIND GUSTS ARE POSSIBLE AS THE STORM MOVES OVER. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 12:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1255 PM CDT MON OCT 18 2004 MSZ001-181830- DE SOTO MS- 1255 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF OLIVE BRANCH AT 1255 PM CDT...MOVING EAST AT 65 MPH. THESE STORMS ARE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 40 MPH. PEOPLE IN DESOTO COUNTY...INCLUDING THE CITY OF OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 1:00 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 100 PM CDT MON OCT 18 2004 ARZ058-MSZ007-181830- PHILLIPS AR-TUNICA MS- 100 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PHILLIPS AND TUNICA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER HELENA AT 100 PM CDT...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...WIND GUSTS OVER 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:27 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah | 33 min |
| Oct 18, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 48 min |
| Oct 18, 3:13 PM CDT | Tornado Warning | MEG | Alcorn, Prentiss | 47 min |
| Oct 18, 3:33 PM CDT | Tornado Warning | MEG | Tishomingo | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.